Alert archive / New York / Wind Advisories in 2017
Wind Advisory 12, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Oct 7, 2017, 1:40 PM EDT for 7 counties in New York. It took effect at Oct 7, 2017, 10:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2017, 1:40 PM EDT (17:40 UTC)
- In effect from
- Oct 7, 2017, 10:00 PM EDT
- Expired
- Oct 8, 2017, 4:48 AM EDT
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 51 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231 WWUS71 KBUF 071740 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 140 PM EDT Sat Oct 7 2017 NYZ019-085-080145- /O.NEW.KBUF.WI.Y.0012.171008T0200Z-171008T1400Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 140 PM EDT Sat Oct 7 2017 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT SUNDAY... The National Weather Service in Buffalo has issued a Wind Advisory, which is in effect from 10 PM this evening to 10 AM EDT Sunday. * LOCATIONS...Chautauqua and Southern Erie counties, especially near the Lake Erie shore. * TIMING...From late this evening through late Sunday morning. * WINDS...South 20 to 30 mph with gusts up to 50 mph becoming southwest. * IMPACTS...Gusty winds may result in a few small tree limbs coming down and isolated power outages. Lightweight outdoor objects may be blown around if not secured. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. Stay tuned to NOAA Weather Radio and other radio and tv stations for further details or updates. && $$ NYZ001>003-010-011-080145- /O.NEW.KBUF.WI.Y.0012.171008T0600Z-171008T1400Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, and Batavia 140 PM EDT Sat Oct 7 2017 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY... The National Weather Service in Buffalo has issued a Wind Advisory, which is in effect from 2 AM to 10 AM EDT Sunday. * LOCATIONS...Niagara, Orleans, Monroe, Northern Erie, and Genesee counties. * TIMING...From overnight tonight through late Sunday morning. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Gusty winds may result in a few small tree limbs coming down and isolated power outages. Lightweight outdoor objects may be blown around if not secured. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. Stay tuned to NOAA Weather Radio and other radio and tv stations for further details or updates. && $$ NYZ007-080145- /O.NEW.KBUF.WI.Y.0012.171008T0900Z-171008T1500Z/ Jefferson- Including the city of Watertown 140 PM EDT Sat Oct 7 2017 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 AM EDT SUNDAY... The National Weather Service in Buffalo has issued a Wind Advisory, which is in effect from 5 AM to 11 AM EDT Sunday. * LOCATIONS...Jefferson county. * TIMING...From late tonight through late Sunday morning. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Gusty winds may result in a few small tree limbs coming down and isolated power outages. Lightweight outdoor objects may be blown around if not secured. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. Stay tuned to NOAA Weather Radio and other radio and tv stations for further details or updates. && $$ HITCHCOCK
2 follow-up statements
616 WWUS71 KBUF 080108 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 908 PM EDT Sat Oct 7 2017 NYZ019-085-080915- /O.CON.KBUF.WI.Y.0012.171008T0200Z-171008T1400Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 908 PM EDT Sat Oct 7 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY... * LOCATIONS...Chautauqua and Southern Erie counties, especially near the Lake Erie shore. * TIMING...From late this evening through late Sunday morning. * WINDS...Southwest 15 to 25 mph with gusts up to 50 mph. * IMPACTS...Gusty winds may result in a few small tree limbs coming down and isolated power outages. Lightweight outdoor objects may be blown around if not secured. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. Stay tuned to NOAA Weather Radio and other radio and tv stations for further details or updates. && $$ NYZ001>003-010-011-080915- /O.CON.KBUF.WI.Y.0012.171008T0600Z-171008T1400Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, and Batavia 908 PM EDT Sat Oct 7 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT SUNDAY... * LOCATIONS...Niagara, Orleans, Monroe, Northern Erie, and Genesee counties. * TIMING...From overnight tonight through late Sunday morning. * WINDS...Southwest 15 to 25 mph with gusts up to 50 mph. * IMPACTS...Gusty winds may result in a few small tree limbs coming down and isolated power outages. Lightweight outdoor objects may be blown around if not secured. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. Stay tuned to NOAA Weather Radio and other radio and tv stations for further details or updates. && $$ NYZ007-080915- /O.CON.KBUF.WI.Y.0012.171008T0900Z-171008T1500Z/ Jefferson- Including the city of Watertown 908 PM EDT Sat Oct 7 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 AM EDT SUNDAY... * LOCATIONS...Jefferson County. * TIMING...From late tonight through late Sunday morning. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Gusty winds may result in a few small tree limbs coming down and isolated power outages. Lightweight outdoor objects may be blown around if not secured. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 46 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. Stay tuned to NOAA Weather Radio and other radio and tv stations for further details or updates. && $$
284 WWUS71 KBUF 080848 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 448 AM EDT Sun Oct 8 2017 NYZ007-081000- /O.CAN.KBUF.WI.Y.0012.171008T0900Z-171008T1500Z/ Jefferson- Including the city of Watertown 448 AM EDT Sun Oct 8 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Wind Advisory. Winds will gust as high as 40 mph this morning before diminishing this afternoon. $$ NYZ001>003-010-011-019-085-081000- /O.CAN.KBUF.WI.Y.0012.000000T0000Z-171008T1400Z/ Niagara-Orleans-Monroe-Northern Erie-Genesee-Chautauqua- Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Jamestown, Orchard Park, and Springville 448 AM EDT Sun Oct 8 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Wind Advisory. Winds will gust as high as 40 mph this morning before diminishing this afternoon. $$ SMITH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Oct 7, 10:46 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Oct 7, 10:46 AM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1046 AM EDT Sat Oct 7 2017
.SYNOPSIS...
A warm front will move northeast across the area through early
afternoon with showers tapering off from southwest to northeast. A
push of warm air will arrive this afternoon behind the warm front
with temperatures more typical of late summer than October. A cold
front will cross the area late tonight with another brief round of
showers and gusty winds. Above normal temperatures are expected to
continue through much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar imagery showing the steadier rain moving into the eastern
Lake Ontario region along the main warm front, while scattered
showers persist from the Niagara Frontier to the Genesee Valley
along another, weaker warm frontal segment. All of the showers
will taper off from southwest to northeast through early
afternoon as the stronger push of warm advection moves northeast
of the area.
Once the front lifts north, the warm sector will become established,
with some partial sunshine developing later this afternoon.
Satellite imagery from upstream shows more cloud cover in the warm
sector across Ohio than previously anticipated, so clearing will be
slow to start. Nonetheless still expect some partial sunshine to
develop by mid to late afternoon as the mid level deck begins to
thin out.
Temperatures today certainly will not be typical for early October,
as strong warm air advection will send 850 mb temperatures to near
15C, which will combine with downslope winds to push afternoon
temperatures into the upper 70s and possibly near 80 across much of
the region. The added cloud cover has pushed the expected highs down
by several degrees, so the record high listed below in Buffalo may
be safe. Southerly winds will increase into the 15-25 mph range,
especially across the high terrain and in downslope areas.
Record values for today:
BUF - 82 in 1955
ROC - 88 in 1941
ART - 83 in 1955
Tonight, our focus will turn to the highly dynamic mid level
circulation currently pushing across the central plains. A strong
linear axis of forced ascent will define the sharp lead edge to the
height fall gradient/cold front and pv maximum. This forcing will
sweep across western New York late tonight, centered between 06z-
10z. A low topped line of convection is likely to emerge given this
forcing field. There remains some concern to the amount of available
instability as forecast soundings showing rather meager CAPE, less
than 500 j/kg. Stability concerns aside, existing very strong
background flow certainly presents a threat for damaging winds
with any forward propagating line, particularly given an
accelerated storm motion likely to be in excess of 50 knots.
Brief window for cold air advection starting very late tonight,
with a broader level of isentropic descent maintaining some
gusty conditions into Sunday morning.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A vigorous shortwave trough with embedded vort max and sharp surface
cold front will quickly exit east of NY through Sunday. Gusty
showers will be found on the leading edge of the front shifting east
of I-81 Sunday morning. There is a chance for some embedded
convection but surface-based instability is nearly non-existent
although synoptic forcing will be strong. WNY will be dry and mainly
sunny by mid-morning as a dry slot moves in behind the front with
showers east of Lake Ontario quickly tapering off my early-mid
afternoon. Gusty gradient winds 30-40 mph should be expected through
at least Sunday morning with winds from a lingering 40kt jet segment
mix down under weak cold air advection. A few things preventing a
higher wind threat include, the parent surface low is much too far
north of NY with its center over Hudson Bay and lack of significant
cold air advection. 850mb temps running around 14C post-frontal will
still allow for surface highs to reach into the low to mid 70s.
The first half of Sunday night should be dry but increasing
probabilities of rain will occur during the second half of the night
as the remnants from what will be post-tropical depression Nate
shift into the Mid-Atlantic region. The 00z models still show some
significant difference in the track of Nate for Monday where the GFS
and GEM track the remnant low to the Southeast of NY while the ECMWF
and NAM track Nates remnants right across WNY. Have blended the new
guidance resulting in a northwest shift and increase in higher POPs.
A pool of 1.5-2 inch PWATs will accompany the tropical remnants with
a swath of heavy rain most likely south and east of Buffalo and
especially toward the Catskills. Forecasting an inch plus of rain
for Monday from the interior Southern Tier into the Southern Finger
Lakes with between a half and one inch of rain likely for the
Niagara Frontier into the Eastern Lake Ontario region. The remnants
will then quickly exit east of New York Monday night with a slower
clearing trend in sky cover.
Temperatures Sunday night and Monday night will dip into the 50s.
Highs on Monday are forecast to reach the lower 70s which is still
about 10 degrees above normal for early October.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Dry air over WNY/CNY will keep dry weather in the forecast with a
good deal of sunshine for Tuesday. A broad sub-tropical ridge will
then be locked in place over the Southeastern states placing a
relatively fast...progressive southwest flow over the heart of the
country that will extend across the Lower Great Lakes region.
Ripples (ie. shortwaves) within the broad southwesterly flow and
limited pools of synoptic moisture will bring chances for periods of
showers over our region Wednesday through Friday. Without any
amplification for these features to work, with there will not be
enough baroclinicity for anything significant to develop at the
surface. Temperatures will average slightly above normal through
next week without any close proximity of arctic/polar airmass near
by. Highs will average in the mid 60s to low 70s.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A mix of MVFR/low end VFR cigs through midday as an area of showers
moves through along and north of a warm front. As a warm front lifts
northeast, the showers will end from southwest to northeast during
the early afternoon. Conditions will improve to VFR with some mid
level clouds lingering before clearing arrives this evening.
Outlook...
Tonight...Areas of MVFR. Showers likely and gusty winds.
Sunday...Mainly VFR.
Monday...Areas of MVFR with showers likely.
Tuesday...Mainly VFR.
Wednesday...Mainly VFR with a chance of showers.
&&
.MARINE...
A warm front will move northeast across the area through early
afternoon with winds becoming southerly on both lakes and remaining
well below Small Craft Advisory criteria.
A strong cold front will then cross the area late tonight and early
Sunday. South-southwest winds will quickly increase just ahead of
the cold front, then become southwest in the wake of the cold front.
This will produce a solid period of Small Craft Advisory conditions
on both lakes tonight through much of Sunday. There may a couple
hour period of gale force wind gusts associated with a convective
line of frontal forced showers late tonight.
Weak high pressure will then build into the area late Sunday and
Sunday night with a return to light winds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 11 PM this evening to 7 PM EDT
Sunday for LEZ040-041.
Small Craft Advisory from 2 AM to 4 PM EDT Sunday for
LEZ020.
Small Craft Advisory from 5 AM to 2 PM EDT Sunday for
LOZ042-043.
Small Craft Advisory from 5 AM to 8 PM EDT Sunday for
LOZ044-045.
&&
SYNOPSIS...HITCHCOCK/TMA
NEAR TERM...HITCHCOCK/TMA
SHORT TERM...SMITH
LONG TERM...RSH/SMITH
AVIATION...HITCHCOCK/TMA
MARINE...HITCHCOCK/TMAHazardous weather outlook, Oct 7, 4:56 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 456 AM EDT Sat Oct 7 2017 NYZ001>008-010>014-019>021-085-080900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 456 AM EDT Sat Oct 7 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. A strong cold front will cross the area late tonight. A brief period of gusty winds will accompany the cold front. Wind gusts should generally be limited to 40 mph or lower, especially along the Lake Erie shore and across the Niagara Frontier and also Jefferson County. A band of showers and possibly a few scattered thunderstorms will also move through the area along the cold front. A few of these showers and storms may also produce gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The remnants of tropical system Nate will shift near or over New York Sunday night and Monday with some localized heavy rain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 456 AM EDT Sat Oct 7 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. A band of showers and possibly a few scattered thunderstorms will move through the area along the cold front. A few of these showers and storms may produce wind gusts to or near Gale force late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts to or near Gale force are possible Sunday morning along and behind a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SMITH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 4:48 AM EDT | Small Craft Advisory | BUF | 39 hr |
Nearby
Wind Advisories in New York, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.